Slide 1

809 views

Published on

0 Comments
0 Likes
Statistics
Notes
  • Be the first to comment

  • Be the first to like this

No Downloads
Views
Total views
809
On SlideShare
0
From Embeds
0
Number of Embeds
2
Actions
Shares
0
Downloads
3
Comments
0
Likes
0
Embeds 0
No embeds

No notes for slide

Slide 1

  1. 1. Case of TakotsuboCardiomyopathy Associated with Modafinil<br />Desiree Younes, MD; Federico Asch, MD<br />Dept. of Medicine, Georgetown University Hospital, Washington, DC<br />Georgetown University<br />Introduction<br />Discussion<br />Figures<br />We describe a case of a 73-year-old woman who presented to the hospital with chest pain shortly after ingesting modafinil, and was found to have takotsubocardiomyopathy. <br />Takotsubocardiomyopathy is a relatively newly described entity consisting of a transient cardiomyopathy that is associated with emotional or physiologic stress. Suggested diagnostic criteria include transient ventricular wall motion abnormalities that do not correspond to a specific coronary artery distribution, lack of obstructive coronary artery disease, and new abnormalities on the electrocardiogram or troponin elevation (1).<br />Of 563 patients reported to have takotsubocardiomyopathy in the literature, 90.7% were female, with mean ages ranging from 62 to 76 years, and 83.4% presented with chest pain. Electrocardiogram abnormalities included ST elevations in 71.1% of patients. Prolonged QT intervals were consistently described. Emotional stressors were identified in 44.0% of patients, and physical stressors were identified in 36.2% (2).<br />While the prognosis of takotsubocardiomyopathy is generally very good (mortality of 1.7%), hypotension, shock, ventricular fibrillation, ventricular tachycardia, third degree AV block, and cardiac arrest have been reported. Cases of intramural thrombus formation and free wall rupture have also been reported (2). As with this patient, systolic anterior motion of the anterior mitral valve leaflet can result in mitral regurgitation. Dynamic left ventricular outflow tract obstruction can lead to hemodynamic instability and is treated with fluids, beta blockers, and/or phenylephrine (1).<br />The pathophysiologic cause of takotsubocardiomyopathy is still unclear. It is postulated that the catecholamine surge related to stress causes neurogenic myocardial stunning, possibly from chatecholamine-mediated myocardial toxicity. Other theories include plaque rupture in a large, wrap around left anterior descending artery, multivesselepicardial spasm (reported in 11% of patients), or microvascular ischemia in the absence of obstructive coronary artery disease of the epicardial arteries (1, 2).<br />While there are reports of a variety of physiologic and emotional stressors associated with takotsubocardiomyopathy, very few medications have been associated with takotsubo. Excess exogenous catecholamines, such as epinephrine given during life-threatening condition, and endogenous catecholamines produced by pheochromocytomas, as well as cocaine, have been associated with takotsubocardiomyopathy (3, 4, 5). This is the first case report of modafinil associated with takotsubocardiomyopathy. <br />Modafinil is used to treat sleep disorders, and its use in the treatment of fatigue, cocaine addiction, attention deficit disorder, depression, and schizophrenia is being investigated (6). While its primary mechanism of action is unclear, it is known to block presynamptic dopamine reuptake transporter, block norepinephrine reuptake, activate alpha 1 receptors, and modulate central glutamate, serotonin, and gamma-aminobutyric acid (GABA) release (7). <br />Modafinil’s effect on hemodynamics and cardiomyocytes has recently been studied on dogs. Like amphetamine, it was shown to increase mean arterial pressure (primarily through an increase in diastolic arterial pressure); however, unlike amphetamine, it did not increase heart rate or concentrations of norepinephrine in the coronary sinus or systemic venous system (7). While no definite conclusions can be drawn from this study, modafinil’s association with takotsubocardiomyopathy may support the theory that vasospasm is at least partially responsible for the cardiomyopathy. <br />Case<br />Ms. E is a 73-year-old female with a history of mitral valve prolapse and chronic back pain who presented to the emergency room of an outside hospital with chest pain. <br />Prior to presentation, Ms. E was prescribed modafinil at her pain clinic for fatigue. She took her first dose the morning of presentation. About half an hour afterwards, she noted the onset of non-radiating, sub-sternal chest tightness. Pain was associated with shortness of breath, diaphoresis, nausea, palpitations, and a general feeling of shakiness. She had never experienced pain similar to this before. <br />She arrived at the emergency room an hour after the onset of pain. There, troponin-I was elevated and she was transferred to the Washington Hospital Center for cardiac and pulmonary angiography. <br />Admission electrocardiogram was significant only for sinus tachycardia and a mildly prolonged QT interval. Troponin-I levels were elevated at 5.9 ng/mL. Coronary angiography did not reveal any significant coronary artery disease; however, basal hyperkinesis and apical ballooning of the left ventricle was seen on ventriculogram. Pulmonary angiography did not reveal any pulmonary embolus. <br />Due to hypotension requiring vasopressors, an echocardiogram was performed the following day. It showed an ejection fraction of 30%. The hyperdynamic basal segment induced intraventricular obstruction, with systolic anterior motion of the mitral leaflet causing intermittent outflow track obstruction and significant mitral regurgitation. Later that day, Ms. E’s blood pressure improved and she was transferred to the medicine floors; she was discharged from the hospital on hospital day 4. <br />Ms. E reports being free of chest pain since hospital admission on telephone follow up two months later. <br />Fig. C:<br />Left ventriculogram during LV systole with apical akinesis, basal hyperkinesis<br />Fig. B:<br />Left ventriculogram during LV diastole<br />Fig. D:<br />Coronary angiogram showing no significant coronary artery disease <br />Conclusion<br />We report a case of a 72-year-old woman who presented with chest pain shortly after modafinil ingestion, and was found to have cardiac imaging consistent with takotsubocardiomyopathy. Takotsubo, which most often presents as chest pain in post-menopausal women, is associated with a good prognosis despite the potential need for intensive supportive care. Theories explaining its underlying mechanism include catecholamine toxicity, vasospasm, and embolic obstruction in a large, wrap-around LAD. This is the first reported case on its association with modafinil, a drug primarily used for sleep disturbances. Given recent dog studies, this association may support the theory of coronary vessel vasospasm being at least partially responsible for takotsubocardiomyopathy. <br />Fig A.<br />Echocardiogram, four chamber view, showing basal hyperkinesis and intraventricularobstruciont<br />References<br />1. Bybee, K. Prasad, A. Stress Related CArdiomyopathy Syndromes. Circulation. 2008; 118: 397-409<br />2. Pilgrim, T. Wyss, T. Takotsubocardiomyopathy or transient left ventricular apiucal ballooning syndrome: A systematic review. International Journal of Cardiology. 2008; 124: 283–292<br />3. Saeki S, Matsuse H, et al. Case of bronchial asthma complicated with Takotsubocardiomyopathy after frequent epinephrine medication. Nihon KokyukiGakkaiZasshi. 2006 Oct;44(10):701-5.<br />4. Gervais MK, Gagnon A, Henri M, Bendavid Y. Pheochromocytoma presenting as inverted Takotsubocardiomyopathy: a case report and review of the literature. J Cardiovasc Med (Hagerstown). 2010 Feb 11.<br />5. Arora S, Alfayoumi F, Srinivasan V. Transient left ventricular apical ballooning after cocaine use: is catecholamine cardiotoxicity the pathologic link? Mayo Clin Proc. 2006 Jun;81(6):829-32.<br />6. Gerrard, P. Malcolm, R. Mechanisms of modfinil: a review of current research. NeuropsychiatrDis Treat. 2007 Jun; 3(3):349-64<br />7. Jr JL, Regan C, et al. Hemodynamic and Cardiac Neurotransmitter-releasing Effects in Conscious Dogs of Attention- and Wake-promoting Agents: A Comparison of d-Amphetamine, Atomoxetine, Modafinil, and a Novel Quinazolinone H3 Inverse Agonist. J CardiovascPharmacol. 2009 Jan 6. <br />

×